Attainable set of a SIR epidemiological model with constraints on vaccination and treatment stocks. (English) Zbl 1441.92043

Summary: In this paper the controllable spread of some infectious disease is considered. The evolution model of the disease is described by the 3-dimensional nonlinear ordinary differential equations system. Vaccination and treatment are accepted as control parameters of the system. It is assumed that the stocks of vaccination and treatment is limited. Attainable sets of the system are approximately calculated for different control stocks. Graphical results are presented and possible biological applications are discussed.


92D30 Epidemiology
92C60 Medical epidemiology
93B03 Attainable sets, reachability
93B05 Controllability
93C15 Control/observation systems governed by ordinary differential equations
Full Text: DOI Euclid


[1] R.M. Anderson, Population dynamics of infectious diseases: Theory and applications, Chapman and Hall, London, 1982.
[2] F.L. Chernousko, Optimal ellipsoidal estimates of control and uncertain systems (survey), Appl. Comput. Math. 8 (2009), no. 2, 135-151. · Zbl 1179.93156
[3] R. Conti, Problemi di controllo e di controllo ottimale, UTET, Torino, 1974.
[4] H.W. Hethcote, The mathematics of infectious diseases, SIAM Review, 42, 599 (2000). · Zbl 0993.92033
[5] F.C. Hoppensteadt, Mathematical methods in population biology, Cambridge University Press, Cambridge, 1982. · Zbl 0481.92016
[6] H. Gaff, E. Schaffer, Optimal control applied to vaccination and treatment strategies for various epidemiological models, Math. Bio. Sci. Eng. (MBE), 6, pp 469-492, 2009 · Zbl 1169.49018
[7] N.C. Grassly, C. Fraser, Mathematical models of infectious disease transmission, Nature Reviews Microbiology 6, 477-487, 2008, doi:10.1038/nrmicro1845
[8] Kh.G. Guseinov, O. Ozer, E. Akyar, On the continuity properties of the attainable sets of control systems with integral constraints on control, Nonlinear. Anal.: Theo., Meth. App. 56, 433-449 (2004). · Zbl 1051.93013
[9] Kh.G. Guseinov, O. Ozer, E. Akyar, V. N. Ushakov, The approximation of reachable sets of control systems with integral constraint on controls, Non. Diff. Equat. Appl. 14, 57-73 (2007). · Zbl 1141.93010
[10] Kh.G. Guseinov, A. S. Nazlipinar, On the continuity property of \(L_p\) balls and an application, J. Math. Anal. Appl. 335, 1347-1359 (2007). · Zbl 1122.49015
[11] Kh.G. Guseinov, A.S. Nazlipinar, On the continuity properties of attainable sets of nonlinear control systems with integral constraint on controls, Abstr. Appl. Anal. (2008) doi:10.1155/2008/295817. Article ID 295817, 14 pages · Zbl 1395.93114
[12] Kh.G. Guseinov, Approximation of the attainable sets of the nonlinear control systems with integral constraints on control, · Zbl 1051.93013
[13] Nonlinear Analysis, TMA 2009. 622-645.
[14] Kh.G. Guseinov, A.S. Nazlipinar, An Algorithm for Approximate Calculation of the Attainable Sets of the Nonlinear Control Systems with Integral Constraint on Controls, Comp. Math. Appl., Vol.62, No.4, P.1887-1895, 2011. doi:10.1016/j.camwa.2011.06.032 · Zbl 1231.93011
[15] D. Iacoviello, G. Liuzzi, Fixed final time \(SIR\) epidemic models with multiple controls, Int. J. Sim. Modell. 7, no.2, pp. 81-92, 2008.
[16] M.J. Keeling, L. Danon, Mathematical modelling of infectious diseases, Br Med Bull, 92 (1),2009, pp 33-42. doi: 10.1093/bmb/ldp038
[17] W.O. Kermack, A.G. Mckendric, Contributions to the mathematical theory of epidemics, part i, Proceedings of the Royal Society of Edinburgh. Section A Mathematics, 115, 700-721, 1927 · JFM 53.0517.01
[18] N.N. Krasovskii, Theory of control of motion: Linear systems, Nauka, Moscow, 1968 (In Russian).
[19] N.N. Krasovskii, A.I. Subbotin, Game-theoretical control problems, Springer, New York, 1988.
[20] A. Kurzhanski, I. Valyi, Ellipsoidal calculus for estimation and control. Systems & Control: Foundations & Applications, Birkhauser, Boston, 1997. · Zbl 0865.93001
[21] U. Ledzewicz, H. Schattler, On optimal singular controls for a general \(SIR\) model with vaccination and treatment, Disc. Cont. Dynm. Syst., pp. 981-990, 2011. · Zbl 1306.49056
[22] A.I. Subbotin, V.N. Ushakov, Alternative for an encounter-evasion differential game with integral constraints on the players controls, J. Appl. Math. Mech. 39(1975) 367-375. · Zbl 0363.90135
[23] T.T. Yusuf, F. Benyah, Optimal control of vaccination and treatment for an \(SIR\) epidemiological model, World Journal of Modelling and Simulation, Vol 8, No:3, pp. 194-204, 2012.
[24] V.I. Ukhobotov, One dimensional projection method in linear differential games with integral constraints, Chelyabinsk State University press, Chelyabinsk, 2005 (In Russian).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.